Mississippi, 2003

Hail in Mississippi, March 14, 2003

March 14, 2003 · NWS JAN · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 14, 1:43 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Mar 14, 1:43 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
143 PM CST FRI MAR 14 2003

FORECAST CHALLENGES...
IN THE SHORT TERM...AFFECT OF UPPER LOW ON CLOUD COVER...TEMPS AND
PRECIP CHANCES THROUGH SATURDAY.  IN THE LONG TERM...STRONG SPRING
SYSTEM FOR NEXT WEEK.

CURRENTLY...WAT VAP IMAGERY PLACES UPPER LOW OVER S CENTRAL MS
MOVING TOWARD THE EAST NORTHEAST. VIS IMAGERY DEPICTS EXTENSIVE
CLOUD COVER OVER THE STATE...WITH A FEW BREAKS NEAR THE MS/ALA
BORDER. BEST DIURNAL HEATING IS COINCIDENT WITH THESE BREAKS IN THE
CLOUDS AS KMEI IS WELL INTO THE UPPER 60S WHILE AREAS WESTWARD...IN
SOLID CLOUD COVER...REMAIN IN THE UPPER 50S AND LOW 60S.

THE MODELS ARE IN GENERAL AGREEMENT OVER THE NEXT 60 HRS AND THE
GOING FORECAST HANDLES THE SITUATION QUITE WELL. THE UPPER LEVEL
LOW WILL CONTINUE TO TRACK EAST NORTHEASTWARD OVERNIGHT. SCATTERED
SHOWERS AND A FEW THUNDERSTORMS WILL STILL BE POSSIBLE
TONIGHT...PRIMARILY FOR THE EAST AND SOUTHEAST PORTIONS OF THE CWFA.
CANNOT RULE OUT A SCATTERED SHOWERS ELSEWHERE BUT ANTICIPATE THE
THUNDERSTORM POTENTIAL TO BE LOW IN THE WAKE OF THE UPPER LOW. ON
SATURDAY...SCATTERED SHOWERS AND THUNDERSTORMS WILL AGAIN BE
POSSIBLE...MAINLY FOR THE EASTERN ZONES AS THE UPPER LOW EXITS THE
AREA. CLOUDS WILL HANG ON FOR MOST OF THE DAY AND DO NOT EXPECT
CLEARING UNTIL SATURDAY NIGHT. PLEASANT DAY ON TAP SUNDAY AS
SOUTHERLY FLOW RETURNS. GFS AND ETA DIFFER SOMEWHAT BY LATE SUNDAY
AS AN UPPER LEVEL DISTURBANCE IS PROGGED TO MOVE INTO THE AREA.  THE
ETA KEEPS THE FOCUS FOR RAINFALL OVER THE GULF...WHILE THE GFS
SPREADS PRECIP OVER THE SOUTHERN HALF OF MS.  GFS IS AN OUTLIER TO
THIS POINT AND WILL STICK WITH THE ETA.

TEMP-WISE...WILL USE BLEND OF MAV AND FWC TEMPS TONIGHT AND SATURDAY
AND WILL LEAN TOWARD MEX TEMPS FOR SUNDAY.

IN THE EXTENDED...MODELS IN FAIRLY GOOD AGREEMENT WITH RESPECT TO
THE OVERALL UPPER LEVEL PATTERN. LATEST GUIDANCE OFFERS NO CHANGES
IN THE TRANSITION TO AN ACTIVE UPPER LEVEL FLOW. BY MONDAY...RIDGING
WILL DOMINATE THE EASTERN THIRD OF THE COUNTRY WHILE A DEEPENING
LARGE SCALE TROUGH IMPINGES ON THE CENTRAL CONUS. THE MED RANGE
MODELS INDICATE SEVERAL FACTORS COMING TOGETHER BY LATE MON AND TUE.
STRONG DYNAMICS WILL BE IN PLACE AS A DEEPENING DISTURBANCE MOVES
THROUGH THE MIDWEST. A RATHER POTENT ULJ WILL CUT ACROSS THE
SOUTHWEST US AND INTO THE LOWER MS RIVER VALLEY INTRODUCING AMPLE
UPPER LEVEL DIFFLUENCE...LIS NEAR -4...35 TO 40 KT LLJ AND GOOD LOW
LEVEL SHEAR. BY ALL ACCOUNTS...LATE MONDAY THROUGH EARLY
WEDNESDAY...ESPECIALLY TUESDAY...CONTINUE TO BE QUITE FAVORABLE FOR
STRONG THUNDERSTORMS AND HEAVY RAINFALL. STAY TUNED.

BEYOND WEDNESDAY...THERE IS INCREASED UNCERTAINTY IN THE MORPHISIS
OF THE UPPER LEVEL PATTERN. OF PRIMARY CONCERN IS HOW PROGRESSIVE
THE TROUGH IN THE CENTRAL CONUS WILL BE. IF THE RIDGE IN THE EAST IS
AS STRONG AS THE EURO SUGGESTS AND THE UPPER LOW CLOSES OFF OVER THE
UPPER MIDWEST...THEN THE REMAINDER OF THE WEEK WILL REMAIN ACTIVE.
HOWEVER...IF THE EASTERN RIDGE BREAKS DOWN AS THE GFS SUGGESTS AND
THE UPPER LOW MOVES INTO SOUTHERN CANADA...THEN WE WILL HAVE A
QUICKER TRANSITION TO A ZONAL PATTERN BY EARLY NEXT WEEKEND. THE
DIFFERENCES BETWEEN THE EURO AND GFS DEAL MORE WITH TIMING RATHER
THAN THE BASIC UPPER LEVEL PATTERN. I SUSPECT CONFIDENCE WILL
INCREASE A BIT OVER THE NEXT FEW DAYS AS KEY FEATURES ENTER THE
CONUS AND ARE BETTER SAMPLED BY THE OBSERVATION NETWORK.

IN SHORT...WILL NOT MAKE ANY CHANGES TO THE FORECAST THROUGH
WEDNESDAY AND WILL LEAN TOWARD THE EURO SOLUTION FOR THUR AND FRI.
WILL INTRODUCE CHANCE OF RAIN FOR THURSDAY AFTERNOON...NO RAIN FOR
FRIDAY AND KEEP TEMPS AROUND NORMAL FROM WED ONWARD.

PRELIMINARY NUMBERS...
JAN 051/072/051/77/55 2--0
MEI 052/072/051/77/54 33-0

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

GAGAN
Hazardous weather outlook, Mar 14, 3:21 PM CST, 1 hour 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
151200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
321 PM CST FRI MAR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TODAY AND TONIGHT...

...THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS SOUTHEAST AND EAST
CENTRAL PORTIONS OF MISSISSIPPI THROUGH THIS EVENING. THE
THUNDERSTORMS WILL MAINLY OCCUR ALONG AND SOUTH OF A LINE FROM
MONTICELLO TO RALEIGH TO PHILADELPHIA.

LOW PRESSURE IN THE UPPER LEVELS OF THE ATMOSPHERE WILL DRIFT
EAST ACROSS THE LOWER MISSISSIPPI VALLEY REGION THROUGH TONIGHT.
COLD AIR ALOFT WILL COMBINE WITH DAYTIME HEATING DURING THE
AFTERNOON TO ENHANCE INSTABILITY OVER SOUTHEAST AND EAST CENTRAL
PORTIONS OF THE OUTLOOK AREA...CREATING A FAVORABLE ENVIRONMENT
FOR THUNDERSTORMS. SOME OF THE STRONGER STORMS MAY PRODUCE SMALL
HAIL...BUT SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

...DAYS TWO AND THREE...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...
A LARGE AND POWERFUL SPRING STORM SYSTEM IS EXPECTED TO AFFECT
THE OUTLOOK AREA NEXT WEEK...PRIMARILY FROM AROUND MONDAY
AFTERNOON INTO TUESDAY NIGHT. STRONG TO SEVERE THUNDERSTORMS AND
PERIODS OF HEAVY RAINFALL WILL ACCOMPANY THIS SYSTEM. A STRONG
JET STREAM WILL COMBINE WITH A COLD FRONT AT THE SURFACE TO
PRODUCE OCCASIONAL THUNDERSTORMS IN THE INCREASINGLY WARM AND
UNSTABLE AIRMASS. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS TO
DEVELOP OVER THE LOWER MISSISSIPPI VALLEY REGION IN ASSOCIATION
WITH THIS STORM SYSTEM.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NECESSARY THROUGH TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Lauderdale

When
March 14, 5:00 PM CST
Where
Lauderdale County, 4 mi N of Whynot
Measured
1 in hail
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
32.333, -88.500

Hail, Jones

When
March 14, 5:10 PM CST
Where
Jones County, Sandersville
Measured
0.75 in hail
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
31.783, -89.033

Hail, Lauderdale

When
March 14, 5:25 PM CST
Where
Lauderdale County, 2 mi SE of Meridian
Measured
1 in hail
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -88.700

Quarter to nickel sized hail covered the ground on the southeast side of Meridian.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2003Every state in 2003This day in weather historyWarnings in Mississippi, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5344902, 5344903, 5344904.